Alabama, 2018

Damaging Wind in Alabama, August 7, 2018

August 7, 2018 · NWS BMX · 1 event in 1 county or zone

Isolated strong to severe thunderstorms developed over north Alabama during the afternoon hours. Surface based CAPE values reached near 4000 J/kg across this area, and a severe storm developed over Jefferson County which produced wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Isolated strong to severe thunderstorms developed over north Alabama during the afternoon hours. Surface based CAPE values reached near 4000 J/kg across this area, and a severe storm developed over Jefferson County which produced wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 7, 11:42 AM CST, 4 hours 3 minutes earlier.

Area forecast discussion, Aug 7, 11:42 AM CST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1242 PM CDT Tue Aug 7 2018

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...
Today and Tonight.

Hot and humid conditions persist today through Central AL as high
pressure remains in place across the Gulf States. The ridge does
begin to weaken slightly as a shortwave trough starts to slide
through the Central Plains and into the Ozarks by this afternoon.
Very similar rain chances today as we had yesterday with isolated
to scattered coverage around peak heating, with the best chances
south and east of the I-85 corridor.

Heat will be the main story for the day as temperatures will be in
the low to mid 90s for most of the area. I wouldn't be surprised
to see some locations in our southern counties reach into the
upper 90s (forecast high in Demopolis is 97 with Montgomery around
96). Dewpoints are expected to be in the low to mid 70s, which
will make heat indices reach triple digits for most of Central AL.
Areas in southern-most counties will likely reach or exceed 105
degree heat index, so I will add heat impacts to the HWO for this
afternoon along with issuing a heat advisory to cover those areas
that could be at or above the 105 degree criteria.

The hiccup with the heat will be the scattered
showers/thunderstorms that are expected to develop this
afternoon. Convective initiation will likely be right around or
just after peak heating, so expect most sites to still reach
triple digit heat indices, but some sites may be limited some if
storms develop sooner.

Storm coverage begins to diminish after sunset tonight and we'll
likely have a brief period where most of the area becomes rain-
free. However; as we go into the overnight period, the trough to
our northwest slides closer to Central AL and could lead to some
increased lift in our northwestern counties due to synoptic height
falls. Therefore, will continue mention of slight chance of
showers/thunderstorms north and west of the I-59 corridor through
the entire overnight period.

25/Owen

.LONG TERM...
Wednesday through Monday.

The middle and end of the week will feature a weather pattern
which has been replayed several times this summer. An ridge
across the western CONUS will amplify with a deepening trough in
the eastern CONUS. Deep-layer west-southwest flow should
strengthen on Wednesday as a shortwave approaches from the
northwest, favoring enhanced rain chances especially along and
north of I-20. Farther south, a lingering upper-level ridge should
provide enough subsidence to limit development. The area of
higher rain chances should gradually progress southeastward on
Thursday and Friday as height falls overspread our forecast area.

Model guidance is in general agreement for Saturday through
Monday, indicating a continued presence of westerlies aloft and a
trough centered over the Ohio Valley. This may allow a zone of
relatively higher PWAT values to persist, leading to scattered
convection each afternoon and evening.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

Scattered showers and storms are developing across the area at mid
day. Coverage will be great enough to warrant vicinity wording and
tempos at all terminals this afternoon. Other than the more
organized line of storms near TOI, activity is more pulse-like and
typical for summertime. It will be short lived, but produce heavy
rainfall, strong wind gusts and frequent lightning.

Activity will diminish this evening, by 02-03Z. Vis reductions due
to fog have been quite localized the last few nights and will stick
with persistence for now, and not include fog in tonight's forecast.

14

&&

.FIRE WEATHER...

High relative humidity values will continue. Relatively low rain
chances today will give way to higher rain chances for Wednesday
through Friday. Morning fog and low clouds will be possible in
locations that receive afternoon and evening rainfall. There are
no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     93  71  92  71  88 /  20  20  50  50  70
Anniston    94  72  92  72  89 /  20  20  50  40  60
Birmingham  95  74  93  74  89 /  20  20  50  40  70
Tuscaloosa  97  74  95  75  90 /  20  20  40  30  60
Calera      94  72  92  72  88 /  20  20  40  40  60
Auburn      93  73  91  73  88 /  30  20  30  30  40
Montgomery  96  74  94  74  91 /  30  20  30  20  40
Troy        95  74  94  73  91 /  50  20  30  20  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Heat Advisory from noon today to 7 PM CDT this evening for the
following counties: Autauga...Barbour...Bullock...Dallas...
Elmore...Greene...Hale...Lowndes...Macon...Marengo...
Montgomery...Perry...Pickens...Pike...Russell...Sumter.

&&
Hazardous weather outlook, Aug 7, 2:13 AM CST, 13 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
313 AM CDT Tue Aug 7 2018

ALZ011>015-017>050-081115-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
313 AM CDT Tue Aug 7 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

Heat indices will reach or exceed 105 degrees for portions of South
Central Alabama. Limit outdoor activity during the afternoon hours
and drink plenty of water if you must be outside.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
anticipated at this time.

In the hours before

Special weather statement, Aug 7, 3:17 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Birmingham AL
417 PM CDT TUE AUG 7 2018

ALZ024-072145-
Jefferson AL-
417 PM CDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JEFFERSON COUNTY
UNTIL 445 PM CDT...

At 417 PM CDT, Doppler radar was tracking a strong thunderstorm over
northeastern Birmingham. This storm was nearly stationary.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Northeastern Birmingham, Trussville, Irondale, Leeds, Center Point,
Birmingham Airport, Alton, Grayson Valley, Birmingham Race Course and
Ruffner Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3350 8669 3356 8677 3365 8666 3357 8657
TIME...MOT...LOC 2117Z 239DEG 2KT 3358 8668

32/Davis
Special weather statement, Aug 7, 3:20 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Birmingham AL
420 PM CDT TUE AUG 7 2018

ALZ015-072145-
Walker AL-
420 PM CDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WALKER COUNTY UNTIL
445 PM CDT...

At 420 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jasper, moving north at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jasper, Cordova, Parrish, Manchester, Lupton, Gamble, Boldo and
Walker County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3372 8720 3374 8742 3394 8741 3392 8717
TIME...MOT...LOC 2120Z 183DEG 7KT 3381 8731

32/Davis
Special weather statement, Aug 7, 3:21 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Birmingham AL
421 PM CDT TUE AUG 7 2018

ALZ011-014-072145-
Winston AL-Marion AL-
421 PM CDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARION AND
NORTHWESTERN WINSTON COUNTIES UNTIL 445 PM CDT...

At 421 PM CDT, Doppler radar was tracking a strong thunderstorm near
Haleyville, moving northeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Haleyville, Needmore, Bear Creek, Posey Field Airport, Pebble and
Upper Bear Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3430 8748 3426 8746 3417 8771 3431 8780
TIME...MOT...LOC 2121Z 247DEG 9KT 3427 8769

32/Davis
Special weather statement, Aug 7, 3:23 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Birmingham AL
423 PM CDT TUE AUG 7 2018

ALZ024-072200-
Jefferson AL-
423 PM CDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON COUNTY UNTIL
500 PM CDT...

At 423 PM CDT, Doppler radar was tracking a strong thunderstorm over
northwestern Birmingham, moving northeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Western Birmingham, Gardendale, Fultondale, Tarrant, Adamsville,
Graysville, Brookside, Mulga, Cardiff, Forestdale, Docena and New
Castle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3355 8680 3356 8697 3371 8690 3368 8671
TIME...MOT...LOC 2123Z 204DEG 9KT 3359 8682

32/Davis
Special weather statement, Aug 7, 3:37 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Birmingham AL
437 PM CDT TUE AUG 7 2018

ALZ032>034-072215-
Hale AL-Bibb AL-Perry AL-
437 PM CDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PERRY...SOUTHEASTERN
HALE AND SOUTHWESTERN BIBB COUNTIES UNTIL 515 PM CDT...

At 437 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Newbern to near Low Gap. Movement was east
at 5 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Greensboro, Newbern, Eoline, Low Gap, Mertz, Morgan Springs, Harmon,
Wateroak and Cedarville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3300 8741 3301 8732 3306 8731 3304 8720
      3255 8752 3257 8770
TIME...MOT...LOC 2137Z 266DEG 6KT 3259 8760 3300 8732

32/Davis
Local storm report, Aug 7, 3:41 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
441 PM CDT TUE AUG 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             2 SE WALKER COUNTY AIRP 33.88N 87.28W
08/07/2018  E0.50 INCH       WALKER             AL   TRAINED SPOTTER

            PEA TO DIME SIZE HAIL REPORTED ALONG HWY 195
            NEAR ST. CECILIA CATHOLIC CHURCH.

&&

TG

The radar

The Birmingham radar (KBMX), 55 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
August 7, 3:45 PM CST to 3:47 PM CST
Where
Jefferson County, 0.97 mi WNW of Chalkville
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
33.655, -86.666

Several trees uprooted in the city of Center Point.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779058.